Living with a chiari malformation as well as with brain sagging, is not always a pleasant experience. Both conditions, in their own right, are painful and cause headaches and uncomfortable feelings in the head. When I was first diagnosed with both conditions back in 2006, I was given a prescription for Naproxen; an anti-inflammatory that is a little stronger than motrin. I was told this would help ease the pain and keep any inflammation down that may also cause pain. I was given the lower dose of 250mg, rather than the stronger of 500mg, but told that if I needed to take 500mg every so often, that was fine....just take two 250's.
The Naproxen worked pretty well for me. I would wake up in the morning and after lying down all night, now my brain was wanting to sag since I was upright now and that caused a pretty good amount of pain, aches and discomfort. So, I would pop a Naproxen in the morning, and within a half hour, most of the discomfort was gone. Evenings were the same thing; as the day wore on, my brain would sag a little more, tugging on all the nerves and vessels and I would be in pain by late afternoon or evening. So, again, I'd take a Naproxen and within half an hour I usually felt better.
The doctors were optomistic that over time my brain would make its way back up to where it was supposed to be, unfortunately, that would not be the case. My shunt had been adjusted to keep more fluid around the brain and this is what was supposed to help "float my brain up." But over time I learned that this would not be the case. Despite months of having more fluid around the brain, my brain continued to sag, and my chiari remained. Unfortunately, this meant so did the pain and discomfort. "Sure, you can take the Naproxen longterm," my doctor assured me when I realized that this may very well just be my life, popping a pill to help with the pain and discomfort. "Just try to use it only when you have to," which for me, was every day.
After a while, paying for the prescription every month got to be expensive, so I had an idea....if Naproxen is just a "stronger Motrin," why not just switch to Motrin? I could get a big bottle of Motrin that would last more than twice as long, and cost much less. So, without much further thought or even any research into Motrin and it's longterm use, that is what I opted to do.
I'm usually really anal about researching things. I want to know everything about everything before I agree to it, accept it, or try it. This time, I had convinced myself that it was harmless and because I had not been having any problems with the Naproxen, I figured that Motrin must be just the same....benign. I did already know; however, that Motrin is hard on the stomach - so take it with food. And it can be hard on the kidneys and liver. I made sure to take it with food and always drank plenty of fluids.
I suppose I should have done better homework on the subject and looked into "long term motrin use," myself, because as things slowly started to turn for me, I totally did not even correlate anything of what I started to experience, with something as simple as Motrin.
It was a slow and gradual turn; neurological issues that of course, I blamed on my chiari, my brain cyst and my neurological issues. My balance started getting worse...I was wanting to tip over all the time. Bending over became not only something I dreaded, but something I avoided. My vision started changing; I was seeing double a lot and even saw an opthomolgist and was ordered glasses - one lens with a prism to hold my vision straight. My right eyelid had begun to droop more, I had weird and unnerving symptoms at night - my head felt strange, terrible dizziness lying on my back or left side, even excessive dizziness during the day. I also began having long runs of insomnia. I was tired through the day and started to need naps. I thought it was all because I wasn't sleeping great at night. But eventutally, being tired turned into; "I had to sleep." I'm not a nap person by nature, but by now, naps were part of my routine, and many times 2 or 3 naps a day. Then, to top it off, I would be exhausted by 8:00, barely able to stay awake to get my kids to bed. I was miserable to say the least, and still, I blamed it on the gradual decline of my chiari, brain sagging and stress. You see, I am going through a very hairy and bitter divorce. It's stressful, and stress can take a lot out of you and cause some pretty wild symptoms, so who was I to say that it wasn't all that I've mentioned. My stress was aggravating all my other issues. But then, one day....for whatever reason, I decided not to take my Motrin. I thought I'd see if I could handle the discomfort without anything. That day, as the day wore on, I felt better than I had in a long while. So the next morning, just beginning to question if it all could be the Motrin, since I knew that was the only thing I'd done different was to not take it, I didn't take it again all day and by the third morning, I felt more like my old self than I had in....well, I couldn't remember when. My eyelid was even more perky than I'd seen it in a while, hardly drooping at all! Hmmmm!
Immediately I got online and started looking up longterm use of Motrin and side effects, and there it was....my answer! Everything that I have just mentioned is listed; double vision and visual disturbances, weakness, balance problems, insomnia, dizziness, everything! Oh my gosh, I was killing myself with Motrin! An innocent, over-the-counter medication that turned out to be "not-so-innocent" for me. It was a lot more potent and dangerous (for me) than I would have ever guessed.
I have been off the Motrin for over a week now, and although I still have some issues, they are much less and minimal compared to....and I would say "are" related to the chiari and brain sagging. This is what I "should" be feeling and dealing with with a sagging brain and chiari malformation, and not all the added neurological and other medical issues.
My warning to anyone would be to do your homework on everything. There is so much information at our fingertips now, and now there is no excuse not to look things up, read about it and learn. I wish I had, a lot sooner....a long time ago. Because if I had, I would have saved myself the trouble of trying to fight to figure out what was wrong with me for several years now. I could have been living, rather than sinking into a deep, dark hole. But I know now, and that is what is important. I cannot go back, so I will go forward and make sure I always reasearch everything, especially when it has to do with medications. Now, I just try to muddle through some of the pain and uncomfortable feelings. I pop a single Tylenol when I have to have anything and do not take them daily. I am finding out how to relax the pain away, taking a few minutes to lie down to help it relieve itself, but not taking Motrin! No matter how benign and harmless you may think something is, do your homework. Ask your doctor questions....learn from my experience!